Levaquin Side Effects May Lead To Stevens Johnson Syndrome Lawsuits
Levaquin | Lawyers, Lawsuits | Side Effects: Tendon Ruptures, Tendon Injuries, Stevens Johnson Syndrome
Levaquin, an antibiotic sold by Johnson & Johnson and Ortho-McNeil, has been linked to hundreds of cases of serious tendon injuries and tendon ruptures, as well as a serious skin disorder called Stevens-Johnson Syndrome. Parker, Waichman, LLP attorneys are currently offering free Levaquin lawsuit evaluations to anyone injured by this medication. While the association between Levaquin and these serious side effects has been known for many years, Johnson & Johnson and Ortho-McNeil have represented this drug as a safe antibiotic. In fact, the companies have continued to do so even though it is known that many other antibiotics are far safer - and just as effective - as Levaquin.
In 2008, the Food & Drug Administration (FDA) finally forced Johnson & Johnson and Ortho-McNeil to place a strong Black Box warning on the label of Levaquin regarding its link to tendon damage, especially ruptures of the Achilles tendon. But this warning came too late for scores of people. Because the companies did not adequately warn patients and their doctors about these potential Levaquin side effects, thousands of people needlessly suffered debilitating injuries. In many instances, Levaquin tendon ruptures have required victims to undergo surgery and extensive rehab. Even following such treatment, many Levaquin users never completely recover from their tendon injuries.
The personal injury lawyers at Parker Waichman, LLP are currently representing people suffering because of this defective antibiotic, and many Levaquin lawsuits are pending in courts throughout the country. If you or someone you know experienced a tendon injury or tendon rupture, or suffered from Stevens-Johnson Syndrome during or following treatment with Levaquin, we urge you to contact our Levaquin tendon injury lawyers right away to protect your legal rights.
Levaquin Tendon Injuries
Levaquin was approved by the FDA in 1996. Levaquin is a member of the fluoroquinolone family of antibiotics - a subset of quinolone drugs. It is prescribed to treat bacterial infections of the lungs, urinary tract and skin.
Levaquin is an expensive antibiotic.
A full course of treatment can cost as much as $100. In fact, there are many other antibiotics - including some generics - that cost patients far less, and are much safer, than Levaquin. Yet through their marketing efforts, Johnson & Johnson and Ortho-McNeil persuaded doctors that Levaquin offered patients some advantage over less-costly alternatives. In light of its serious side effects, few people continue to believe the benefits of Levaquin outweigh its risks.
If you are taking Levaquin, you need to be aware that tendon ruptures and other tendon injuries are associated with this drug. You should seek immediate medical attention if you experience any of the following:
- a snap or pop in a tendon area
- bruising right after an injury in a tendon area
- the inability to move the affected area or bear weight
- pain, swelling, or inflammation in a tendon area
You should also know that Levaquin tendon injuries are more likely to occur in people who are over 60 years of age, taking steroids (corticosteroids), or who have undergone a kidney, heart, or lung transplant. The most common tendon injury associated with Levaquin involves the Achilles tendon. A rupture of the Achilles tendon may require surgical repair. Tendinitis and tendon rupture in the rotator cuff (the shoulder), the hand, the biceps, and the thumb have also been reported. Tendon rupture can occur during or after completion of a course of Levaquin, although cases occurring up to several months after completion of therapy have been reported.
Levaquin Black Box Warning
All fluoroquinolone antibiotics have been linked to serious tendon ruptures, but Levaquin is the one most commonly associated with this side effect. By 2008, the FDA's database showed 262 reported cases of tendon ruptures, 259 cases of tendinitis, and 274 cases of other tendon disorders associated with these drugs. The majority of tendon ruptures - 61 percent - were tied to Levaquin.
Many patient advocates spent years pushing for stronger Levaquin warnings. In August 2006, the consumer advocacy group Public Citizen and the Illinois Attorney General petitioned the FDA to add a Black Box warning to Levaquin's packaging. The petition also asked the agency to require that patients be given FDA-approved medication guides that would also warn of tendon ruptures associated with the drug.
In July 2008, the FDA finally directed Johnson & Johnson and Ortho-McNeil to add a Black Box warning - the agency's most serious safety alert - to Levaquin's label regarding its association with tendon damage. According to the FDA, pain, swelling, inflammation, and tears of tendons including the Achilles, shoulder, hand, or others can happen in patients taking Levaquin.
Stevens-Johnson Syndrome and toxic epidermal necrosis (TEN) are life-threatening skin conditions that have also been associated with Levaquin. Both of these disorders are often caused by severe reactions to drugs. Stevens-Johnson Syndrome and TEN can start with mild non-specific symptoms such as fever, malaise, chills, aching muscles, headache, sore throat or stinging eyes.
In Stevens-Johnson Syndrome, a person has blistering of mucous membranes, typically in the mouth, eyes, and vagina, and patchy areas of rash. With TEN, which is a more severe form of Stevens-Johnson Syndrome, there is a similar blistering of mucous membranes. However, in addition to blistering, the entire epidermis peels off in sheets from large areas of the body.
The mortality rate for persons suffering with Stevens-Johnson Syndrome is between 25-80%. Some of the factors that determine a person's likelihood of survival include the severity of the disorder and the amount of skin that the victim looses. If a person with Stevens -Johnson Syndrome has lesions that are exposed and become infected, they have a much higher chance of death.
To save the life of a person with Stevens-Johnson Syndrome or TEN, treatments usually include antibiotics, intravenous immunoglobulin (IVIG), pain medication, and, in the most severe cases, skin grafts.
Because Stevens-Johnson Syndrome and TEN are so dangerous, Levaquin patients and their caregivers must be aware of their symptoms so they know when to seek medical attention. It is important to seek medical care and discontinue use of Levaquin if these disorders develop.
Levaquin Side Effects Injury Lawsuit
Our Levaquin injury lawyers believe that Johnson & Johnson and Ortho-McNeil waited far too long to issue adequate warnings about this drug's association with tendon damage. As a result, potentially thousands of people were needlessly put at risk for debilitating tendon injuries. This negligence is particularly galling, considering there are many safer alternatives to Levaquin.
Legal Help For Victims Affected By Levaquin
If you or someone you love has used Levaquin and suffered a tendon rupture or other tendon injury, you may be eligible to file a Levaquin lawsuit.
We are also offering free case evaluations for anyone who developed Stevens-Johnson Syndrome while taking Levaquin. Please fill out our online form or call 1-800-YOURLAWYER (1-800-968-7529) as soon as possible to discuss your case with one of our Levaquin injury lawyers today.